Alert archive / New Mexico / Red Flag Warnings in 2016

Red Flag Warning 11, NWS Albuquerque, NM

March 26, 20168 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Mar 26, 2016, 6:14 AM MDT for 8 counties in New Mexico. It took effect at Mar 26, 2016, 1:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 2016, 6:14 AM MDT (12:14 UTC)
In effect from
Mar 26, 2016, 1:00 PM MDT
Expired
Mar 26, 2016, 8:00 PM MDT
In force
7 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Catron County, NM, Cibola County, NM, McKinley County, NM, San Juan County, NM, Sandoval County, NM, Socorro County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 65 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 0.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2016-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2016-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2929 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

827 
WWUS85 KABQ 261214
RFWABQ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
614 AM MDT SAT MAR 26 2016

...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON THROUGH EARLY
EVENING FOR THE WEST CENTRAL AND NORTHWEST HIGHLANDS...THE MIDDLE
RIO GRANDE VALLEY...AND THE SANDIA/MANZANO AND GALLINAS MOUNTAINS
DUE TO STRONG WINDS AND LOW HUMIDITY...

.AN UPPER LEVEL DISTURBANCE WILL CROSS NEW MEXICO TODAY. THIS
WILL STEER THE JET STREAM OVER CENTRAL AND SOUTHERN PORTIONS OF
THE FORECAST AREA AND INDUCE STRONG SURFACE WINDS. GUSTY WEST TO
NORTHWEST WINDS WILL COMBINE WITH LOW MINIMUM HUMIDITIES TO
PRODUCE THESE CRITICAL FIRE WEATHER CONDITIONS.

NMZ105>107-109-270200-
/O.UPG.KABQ.FW.A.0015.160326T2000Z-160327T0200Z/
/O.NEW.KABQ.FW.W.0011.160326T1900Z-160327T0200Z/
NORTHWEST HIGHLANDS-MIDDLE RIO GRANDE VALLEY-
SANDIA...MANZANO AND GALLINAS MOUNTAINS-WEST CENTRAL HIGHLANDS-
614 AM MDT SAT MAR 26 2016

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AREA AND TIMING...THE NORTHWEST AND WEST CENTRAL
  HIGHLANDS...MIDDLE RIO GRANDE VALLEY AND THE MANZANO...SANDIA
  AND GALLINAS MOUNTAINS. 

* 20 FOOT WINDS...WEST TO NORTHWEST AT 20 TO 30 MPH WITH GUSTS 
  AROUND 40 TO 45 MPH.

* RELATIVE HUMIDITY...7 TO 16 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Mar 26, 5:59 AM MDT, 15 minutes earlier.

Area forecast discussion, Mar 26, 5:59 AM MDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
559 AM MDT SAT MAR 26 2016

.AVIATION...
12Z TAF CYCLE
AN ACTIVE 24 HOURS WITH WIDESPREAD STRONG WINDS DEVELOPING ALONG
WITH IFR TO LIFR CIGS AND VSBYS IN SNOW AND BLOWING SNOW OVER THE
NE QUARTER OF THE FORECAST AREA. TAF SITES WILL BE PRIMARILY VFR
THROUGH THE NEXT 24 HOURS WITH A FEW CAVEATS. BLDU COULD BRIEFLY
REDUCE VISIBILITIES FROM 1SM TO 4SM AT ANY TAF SITE THIS PM INTO
TONIGHT. LOW CLOUDS AND -RA COULD ALSO PRODUCE MVFR OR EVEN IFR
CONDITIONS THIS PM IN SAF...LVS AND TCC. -SN AT THESE SAME SITES
IS POSSIBLE TONIGHT. NOT ENOUGH CONFIDENCE TO PUT IN A TEMPO GROUP
FOR -RA OR -SN IN ABOVE MENTIONED TAFS...JUST VCSH. STRONG WINDS
WILL FOLLOW A COLD FRONT DOWN THE EASTERN PLAINS AFTER 18Z AND
CONTINUE THROUGH ABOUT 09Z. MEANWHILE SNOW WILL DEVELOP TODAY OVER
THE NRN MTS AND NE AND BECOME HEAVY AT TIMES LATE TODAY INTO
TONIGHT WITH IFR TO LIFR CONDITIONS IN SNOW AND BLOWING SNOW. THIS
INCLUDES RTN AND CAO.

&&

.PREV DISCUSSION...310 AM MDT SAT MAR 26 2016...
.SYNOPSIS...
AN UPPER LEVEL STORM SYSTEM WILL BRING ACCUMULATING SNOW TO
NORTHEAST NEW MEXICO TODAY WITH BLOWING AND DRIFTING SNOW LIKELY
DUE TO STRONG WINDS BEHIND A BACK DOOR COLD FRONT.
ADDITIONALLY...THE STORM SYSTEM WILL BRING STRONG WEST TO
NORTHWEST WINDS ACROSS CENTRAL AND WESTERN AREAS AND CONTINUED DRY
CONDITIONS WILL RESULT IN CRITICAL FIRE WEATHER CONCERNS. THE
SYSTEM WILL MOVE OUT OF NEW MEXICO BY SUNRISE SUNDAY...THOUGH IT
WILL BE A CHILLY START TO THE DAY. FORTUNATELY...MUCH LESS WIND IS
EXPECTED FOR EASTER SUNDAY. THE WIND MACHINE WILL CRANK BACK UP ON
MONDAY AND ESPECIALLY TUESDAY WITH ANOTHER ROUND OF CRITICAL FIRE
WEATHER CONDITIONS LIKELY.

&&

.DISCUSSION...
AN ACTIVE DAY IS ON TAP FOR THE LAND OF ENCHANTMENT. WINTER WILL
RETURN TO THE NORTHEAST...WHILE WARM AND DUSTY SPRING WINDS WILL BE
THE RULE FOR SOUTHERN AND WESTERN AREAS.

MODELS ARE ALL ON BOARD THAT A SECONDARY...BUT STRONGER...BACK DOOR
FRONT WILL PUSH INTO THE NORTHEAST NEAR OR JUST AFTER NOON AS
WIDESPREAD LIFT OCCURS AHEAD OF THE UPPER LEVEL TROUGH AXIS. SNOW
HAS ALREADY DEVELOPED ACROSS COLORADO AND WILL REFOCUS LATER TODAY
OVER NE NM. THE HEAVIEST ACCUMS SHOULD OCCUR BETWEEN 1PM AND
8PM...AND WILL QUICKLY TAPER OFF THEREAFTER. NORTH SLOPES OF THE
RATON RIDGE SHOULD SEE THE GREATEST AMOUNT OF SNOW ACCUMULATION...
WITH MORE THAN A FOOT POSSIBLE. BLOWING AND DRIFTING SNOW IS LIKELY
AS THE BACK DOOR FRONT WILL BOAST WINDS OF AT LEAST 15 TO 25 MPH
ACROSS THE NORTHEAST...AND STRONGER THAN THAT ACROSS EAST CENTRAL
AREAS. AS SUCH...WILL ISSUE A WIND ADVISORY FOR AREAS SOUTH OF THE
WINTER HIGHLIGHTS ACROSS THE PLAINS.

MEANWHILE...STRONG WEST TO NORTHWEST WINDS WILL DEVELOP BEHIND A
PACIFIC COLD FRONT ACROSS WEST AND CENTRAL NM. A WIND ADVISORY WILL
ALSO BE HOISTED FOR THESE AREAS.

IT WILL BE A CHILLY START TO EASTER WITH MANY AREAS SEEING A HARD
FREEZE...INCLUDING MOST...IF NOT ALL...OF THE ABQ METRO AREA.  BY
AFTERNOON...MUCH OF THE AREA WILL SEE TEMPS WITHIN A FEW DEGREES OF
NORMAL...EXCEPT FOR THE NORTHEAST WHERE TEMPS WILL LIKELY BE SUB-PAR
DUE TO SNOW COVER. UNDERCUT GUIDANCE BY SEVERAL DEGREES IN THESE
AREAS. THE BEST NEWS FOR SUNDAY IS MUCH LESS WIND...THOUGH THIS WILL
BE SHORT-LIVED.

UPPER LEVEL FLOW BECOMES SOUTHWESTERLY ON MONDAY AND TEMPS WARM UP
ACCORDINGLY. SOUTHWEST FLOW ALOFT WILL STRENGTHEN FURTHER ON TUESDAY
AS A LEE SIDE SURFACE TROUGH QUICKLY DEEPENS. DESPITE A THICK BATCH
OF HIGH CLOUDS MOVING ACROSS THE AREA...ABOVE NORMAL MIXING FOR LATE
MARCH IS STILL BEING DEPICTED BY MODELS. THUS... TUESDAY... THOUGH
NOT WARMER...WILL BE MUCH WINDIER THAN MONDAY. WIND ADVISORIES AT
MINIMUM WILL BE NEEDED...AND ANOTHER ROUND OF BLOWING DUST WILL BE
POSSIBLE. SOME LIGHT PRECIP WILL ALSO BE POSSIBLE BOTH DAYS ACROSS
THE NORTHWEST MTNS THANKS TO OROGRAPHIC LIFT AND MEAGER MOISTURE.

MODELS REMAIN AT ODDS FOR THE MID TO LATE WEEK PERIOD. MOST SHOW
ANOTHER BREEZY TO WINDY DAY ON WEDNESDAY WITH LIGHT PRECIP AGAIN
POSSIBLE ACROSS THE NORTHWEST. A WEAK BACK DOOR FRONT LOOKS TO DROP
INTO THE NE LATE THURSDAY WHICH MAY HELP DEVELOP A FEW SHOWERS.
OTHERWISE...NOW THE SYSTEM THAT WAS THOUGHT TO HAVE POTENTIAL TO
BRING US AT LEAST SOME LIGHT PRECIP LOOKS TO TAKE THE SOUTHERN ROUTE
INTO MEXICO AND NOT PROVIDE US WITH MUCH PRECIP AT ALL.

34

&&

.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS WEST CENTRAL AND SOUTH CENTRAL
TODAY BECOMING MORE WIDESPREAD MONDAY THROUGH WEDNESDAY OF NEXT
WEEK...

CRAZY WEATHER TODAY WITH CRITICAL FIRE CONDITIONS OVER THE SOUTHWEST
THIRD OF THE FORECAST AREA...WIDESPREAD WIND ADVISORIES...AND SNOW
AND BLOWING SNOW DEVELOPING OVER THE NORTHEAST. MILD WITH ABOVE
NORMAL HIGHS ACROSS THE SOUTH...MUCH COOLER IN THE NORTH WITH BELOW
NORMAL HIGHS.

A STORM OVER UTAH AND POTENT COLD FRONT TO OUR NORTH WILL IMPACT NM
TODAY. THE UPPER LEVEL STORM WILL MOVE QUICKLY SOUTHEAST ACROSS NM
LATER TODAY INTO TONIGHT. ONE SURFACE FRONT IS ALREADY ACROSS
NORTHEAST NM TO CLOVIS THIS MORNING. WHILE IT WASHES OUT THIS
MORNING A SECOND AND MUCH STRONGER BACK DOOR FRONT WILL BLAST SOUTH
ACROSS THE NORTHEAST THIS AFTERNOON AND THE REST OF THE EASTERN
PLAINS THIS EVENING THROUGH ABOUT MIDNIGHT. STRONG WINDS TO THE
SOUTH OF THE STORM AND VERY DRY AIR TODAY WILL COMBINE TO PRODUCE
CRITICAL FIRE WEATHER CONDITIONS FROM AROUND GALLUP TO ALBUQUERQUE
TO NEAR THE GUADALUPE COUNTY WESTERN BORDER ON SOUTH. HIGHS NEAR
NORMAL AND MOSTLY POOR TO MODERATE HAINES INDICES WILL DIMINISH THE
FIRE RISK AND SPREAD SOME...BUT FELT THIS WAS NOT ENOUGH TO PREVENT
PRECLUDE A RED FLAG WARNING. EXCELLENT VENT RATES TODAY EXCEPT IN
THE NORTHEAST. RH RECOVERY WILL BE EXCELLENT IN THE EAST AND GOOD TO
FAIR IN THE WEST. MEANWHILE SNOW WILL DEVELOP OVER THE SANGRE DE
CRISTO MOUNTAINS AND FAR NORTHEAST TODAY AND BECOME HEAVY AT TIMES
INTO TONIGHT WITH SIGNIFICANT ACCUMULATIONS. ENOUGH WIND WILL
GENERATE BLOWING AND DRIFTING SNOW. LIGHT RAIN WILL FALL AT LOWER
ELEVATIONS TODAY FROM NEAR I 40 ON NORTH. SNOW WILL TAPER OFF AND
END LATE TONIGHT OVER THE NORTHEAST.

SUNDAY WILL BE QUIET WITH TEMPERATURES REBOUNDING WEST AND NORTH AND
RELATIVELY LIGHT WINDS OVERALL. VENT RATES REFLECT THE QUIET PATTERN
WITH A MIXED BAG OF CATEGORIES...LOWEST ON THE EASTERN PLAINS AND
CENTRAL AND NORTHWEST VALLEYS...INCLUDING POOR RATES...ELSEWHERE
MOSTLY GOOD TO EXCELLENT RATES.

FIRE WEATHER CONCERNS INCREASE AGAIN EARLY AND MID NEXT WEEK AS A
BROAD TROUGH OF LOW PRESSURE ALOFT DEVELOPS INTO A CLOSED LOW OVER
THE GREAT BASIN BY NEXT TUESDAY. SOUTHWEST WINDS STRENGTHEN MONDAY
INTO TUESDAY...LEADING TO WHAT COULD BE A 3 DAY STRETCH OF CRITICAL
CONDITIONS. WHILE DEWPOINTS MAY NOT BE SCOURED OUT AS DRASTICALLY AS
THEY WERE DURING LAST WEEKS CRITICAL EVENT...AT THIS TIME...CRITICAL
CONDITIONS LINE UP OVER THE FAR NORTHWEST AND EASTERN HALF OF THE
STATE MONDAY...MUCH OF THE RGV EASTWARD TUESDAY...AND MUCH OF THE
EAST ON WEDNESDAY. CHANCES FOR PRECIPITATION DURING THIS PERIOD MAY
NOT AMOUNT TO MUCH WITH ONLY ISOLATED SHOWERS FORECAST FOR NOW OVER
THE NORTH AND WEST. HIGH TEMPERATURES DO COOL TO NEAR TO BELOW
AVERAGE BY WEDNESDAY.

LONG RANGE MODELS BRING A SHORT WAVE TROUGH AND SURFACE COLD
FRONT ACROSS NM AT THE END OF THE WEEK WITH A POSSIBLE CLOSED LOW
FORMING AND LINGERING OVER NORTHERN MEXICO LATE WEEK INTO THE
WEEKEND. ITS IMPACT ON NM WEATHER IS VERY UNCERTAIN AT THIS TIME.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM MDT SUNDAY FOR THE
FOLLOWING ZONES... NMZ531>537.

WINTER STORM WARNING UNTIL 6 AM MDT SUNDAY FOR THE FOLLOWING
ZONES... NMZ513-527-530.

RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES... NMZ105>107-109.

WIND ADVISORY FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES... NMZ506>508-519>526.

WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM MDT SUNDAY FOR THE
FOLLOWING ZONES... NMZ515-528.

&&
Hazardous weather outlook, Mar 26, 3:56 AM MDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
356 AM MDT SAT MAR 26 2016

NMZ501>540-271200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
356 AM MDT SAT MAR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SNOW AND BLOWING SNOW WILL RETURN TO NORTHEAST NEW MEXICO TODAY AS
ANOTHER STRONG COLD FRONT PLOWS INTO THE PLAINS. SIGNIFICANT SNOW
ACCUMULATIONS ARE LIKELY ALONG THE COLORADO BORDER ESPECIALLY NEAR
AND JUST EAST OF RATON PASS. TREACHEROUS TRAVEL CONDITIONS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ALONG I-25 THROUGH RATON PASS
AND ALONG HIGHWAY 64 BETWEEN RATON AND CLAYTON. FURTHER
SOUTH...THOUGH THERE WILL BE LITTLE IF ANY SNOW...NORTH TO
NORTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS NEAR 50 MPH WILL ALSO
BE POSSIBLE ACROSS EAST CENTRAL NEW MEXICO BEHIND THE COLD FRONT
LATE THIS AFTERNOON AND EVENING.

WHILE SNOW RETURNS TO THE NORTHEAST...CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED ACROSS THE NORTHWEST AND WEST CENTRAL
HIGHLANDS...RIO GRANDE VALLEY AND THE SANDIA...MANZANO AND
GALLINAS MOUNTAINS DUE TO STRONG WINDS AND LOW HUMIDITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WEST TO SOUTHWEST WINDS WILL INCREASE MONDAY...BECOME VERY STRONG
ON TUESDAY...AND LINGER INTO WEDNESDAY. WIDESPREAD CRITICAL FIRE
WEATHER CONDITIONS WILL BE POSSIBLE EACH DAY DUE TO THE STRONG
WINDS AND LOW HUMIDITY VALUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS...WIND SPEEDS AND
WILDFIRES THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB
SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO
SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA
TWITTER USING THE HASHTAG N M W X.

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 3:57 AM MDTWind AdvisoryABQ19 hr

Nearby

Red Flag Warnings in New Mexico, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.